Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Nicotine gum withdrawal and migraine headaches

Stalnikowicz, Ruth

European Journal of Emergency Medicine: August 2006 - Volume 13 - Issue 4 - p 247-248
doi: 10.1097/01.mej.0000209066.13697.15
SHORT REPORTS

Some abstinent smokers develop withdrawal symptoms when they stop using nicotine gum or when placebo is substituted. The present report describes a patient who suffered from severe migraine headaches after sudden discontinuation of nicotine gum. It has been suggested that physical dependence may be a cause of behavioral dependence on nicotine gum. Physicians should emphasize the need for gradual reduction of nicotine gum.

Department of Emergency Medicine, Hadassah University Hospital, Mount Scopus, Jerusalem, Israel

Correspondence and requests for reprints to Dr Ruth Stalnikowicz, MD, Department of Emergency Medicine, Hadassah University Hospital, Mount Scopus, POB 24035, 91240 Jerusalem, Israel

Tel: +972 02 5844366; e-mail: darvasi@md.huji.ac.il

Received 15 October 2005 Accepted 15 December 2005

© 2006 Lippincott Williams & Wilkins, Inc.